Texas, 2023

High Wind and Strong Wind in Texas, January 11, 2023

January 11, 2023 · NWS LUB · 14 events in 14 counties and zones

An intense upper level storm system resulted in widespread strong to severe wind gusts raking West Texas on the afternoon of the 11th. The winds managed to lift copious amounts of dust across eastern New Mexico and West Texas.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An intense upper level storm system resulted in widespread strong to severe wind gusts raking West Texas on the afternoon of the 11th. The winds managed to lift copious amounts of dust across eastern New Mexico and West Texas. The blowing dust dropped the visibility and painted an eerie red-brown hue across the skyline during the afternoon and early evening before beginning to settle out. Several thicker bands of dust dropped the visibility to one mile or less at its peak. The westerly wind gusts peaked at 50-60 mph over most of the South Plains region.

High wind gusts from the Texas Tech University West Texas mesonet network are below:

62 mph at Silverton (Briscoe County),|62 mph at Turkey (Hall County),|62 mph at Amherst (Lamb County),|61 mph at Hart (Castro County),|60 mph at Memphis (Hall County),|60 mph at Friona (Parmer County),|60 mph at Dimmitt (Castro County),|59 mph at Tulia (Swisher County),|58 mph at Vigo Park (Swisher County),|58 mph at Happy (Swisher County),|58 mph at Olton (Lamb County), and|58 mph at Paducah (Cottle County).

The following high wind reports are from Automated Surface Observing Stations (ASOS):

64 mph at Lubbock International Airport (Lubbock County) and|61 mph at Childress Municipal Airport (Childress County).

Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:

44 mph at Muleshoe (Bailey County) and|42 mph at Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 11, 11:21 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 11, 11:21 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1121 AM CST Wed Jan 11 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1121 AM CST Wed Jan 11 2023

The forecast remains on track for the high wind event this
afternoon. Southwesterly surface winds are beginning to increase
following the departure of the mid-level cloud deck, with current
wind speeds averaging between 20-30 mph on the West Texas Mesonet.
METARs across east-central and eastern New Mexico have also
measured sustained, westerly winds between 30-40 mph following the
Pacific cold front. All hazard products have commenced and are in
effect through 12/02Z (8 PM CST). The complete forecast update
will be issued this afternoon.

Sincavage

&&

.SHORT TERM...
(Today and tonight)
Issued at 244 AM CST Wed Jan 11 2023

Wind is on the agenda today as a stout storm system moves off the
Colorado Rockies this morning and tracks eastward across
southeastern Colorado and southwestern Kansas during the day before
ending up over the mid-Mississippi Valley by Thursday's sunrise. The
expected tightness of the 700 mb height gradient over West Texas
begs the consideration of meeting high wind criteria. However, early
January doesn't always see these storm systems meet their potential
in large part due to the inability to tap the higher momentum air
near the 700 mb level and bring it efficiently to the surface. Today
will see a couple of negatives, the first being morning mid and
upper level cloud cover. Confidence is high that much of this cloud
cover will shift east of the forecast area late morning to early
afternoon. This will allow the turnover to begin, first eroding any
lingering low level inversion. However, progged soundings suggest
mixing is likely to only reach 725-750 mb where wind speeds will not
be as great as at 700 mb. Still, high momentum air is expected to
reach the surface during peak mixing and turnover mid to late
afternoon with the highest speeds naturally occurring across the
northwest where the surface altitude is the highest. In general,
this setup should favor sustained wind speeds in advisory criteria
for much of the forecast area but with a high likelihood for most
areas on the Caprock of reaching 50 kt gust speeds. As a result,
will convert the High Wind Watch to a Warning for most of the area
along and west of I-27. Wind speeds will decrease to the south and
east of this area, south as low to mid level height gradient
slackens and east where mixing will take longer due to lower
altitude and later clearing of sky cover. Wind speeds will begin
to diminish by mid-evening, although will remain elevated through
the night, especially eastern counties closest to the tight
pressure/height gradient associated with the departing upper low.
Some cold advection today as the upper trough overhead will bring
cooler temperatures to the area, generally on the order of ten
degrees west and closer to five east.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 244 AM CST Wed Jan 11 2023

After an active couple of days, relatively quiet weather is set to
return to the region late this week. Low level northerly flow will
continue on Thursday as surface high pressure builds in from the
northwest. Breezy conditions Thursday morning will gradually subside
through the daytime hours, however occasional gusts to 30 mph will
remain possible through midday. Thursday is also expected to be the
coolest day of this forecast period given the cooler airmass
upstream and 850mb temps falling below 5C, however highs will still
end up near normal values for this time of year. Upper troughing
will finally exit to the east late Thursday with an upper ridge axis
set to translate overhead Friday into Saturday. The corresponding
increase in layer thicknesses and a return to southwesterly
surface flow will result in a period of warming from Friday
through Sunday, with highs area-wide in the mid/upper 60s by
Saturday.

The upper level pattern continues to favor a rinse-and-repeat
scenario with an amplified flow regime resulting in a train of
progressive shortwaves passing through the Four Corners region and
into the central plains into at least the middle of next week. The
first of these disturbances is on track to bring another round of
windy conditions to the region Sunday into Monday, with an
additional wave possible by next Wednesday. With a continuing lack
of precipitation and the tracks of these systems currently favoring
a dry and windy outcome, fire weather concerns are expected to
return Sunday and persist into early next week as any appreciable
low level moisture remains confined to our east.

&&

.AVIATION...
(18Z TAFS)
Issued at 1121 AM CST Wed Jan 11 2023

Southwesterly winds are beginning to increase in speed and will
veer to the west following the passage of a Pacific cold front.
Sustained, westerly winds will increase to 30-35 kt at KCDS,
KLBB, and KPVW with gusts near 50 kt possible. BLDU will
accompany the gradient winds at KLBB and KPVW, though confidence
is low in VSBY restrictions developing as dust concentrations
during previous wind events this winter have been lacking.
Significant cross winds will occur on runway 17/35 at KLBB this
afternoon. A secondary cold front will move through the region
after sunset, shifting winds to the northwest and remaining
blustery overnight. VFR otherwise.

Sincavage

&&

.FIRE WEATHER...
Issued at 244 AM CST Wed Jan 11 2023

A strong storm system moving across the central High Plains today
will bring increasing wind speeds, the strongest across the extreme
southwestern Panhandle and the weakest across the southern Rolling
Plains. Although temperatures will cool some from yesterday's
warmth, highs today will still be well above normal with relative
humidity falling to a range 10-15 percent. The combination of wind
speed and humidity will support Red Flag conditions areawide through
the afternoon and early evening hours today.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for TXZ021>044.

High Wind Warning until 8 PM CST this evening for TXZ021>023-
027>029-033>035.

Wind Advisory until 8 PM CST this evening for TXZ024-025-030-031-
036-039>041.

&&

UPDATE...09
SHORT TERM...07
LONG TERM....30
AVIATION...09
Hazardous weather outlook, Jan 11, 2:55 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
255 AM CST Wed Jan 11 2023

TXZ021>044-120900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
255 AM CST Wed Jan 11 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong west winds will develop today. A High Wind Warning is in
effect for mainly western sections of the South Plains and extreme
southern Panhandle where wind gusts of 60-65 mph will be possible. A
Wind Advisory has been issued for the southern South Plains and
portions of the Rolling Plains and extreme southeastern Panhandle
for sustained wind speeds of 25-35 mph. The warning and advisory are
in effect from 11 AM to 8 PM. In addition, critical fire weather
conditions are expected across all of the South Plains area, and a
Red Flag Warning is in effect from 10 AM to 8 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions are possible across much
of the region Sunday through Tuesday as windy conditions return to
the area.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Castro

When
January 11, 1:01 PM CST to 3:32 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Bailey

When
January 11, 1:46 PM CST to 4:16 PM CST
Where
Bailey forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Parmer

When
January 11, 1:50 PM CST to 3:36 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Cochran

When
January 11, 2:13 PM CST to 4:47 PM CST
Where
Cochran forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 11, 2:45 PM CST to 3:45 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 11, 2:56 PM CST to 3:35 PM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Strong Wind, Dickens

When
January 11, 3:00 PM CST to 4:00 PM CST
Where
Dickens forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 11, 3:01 PM CST to 3:40 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 11, 3:01 PM CST to 3:47 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Childress

When
January 11, 3:06 PM CST to 3:16 PM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 11, 3:50 PM CST to 4:14 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Strong Wind, King

When
January 11, 4:00 PM CST to 5:00 PM CST
Where
King forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 11, 4:37 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cottle

When
January 11, 5:40 PM CST
Where
Cottle forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065622, 1065657, 1065624, 1065661, 1065628, 1065635, 1065662, 1065630, 1065632, 1065633, 1065643, 1065663, 1065644, 1065649.